I’m relatively newly diagnosed (this just past August), at first they thought because of heredity it was type two, but blood work came back to the contrary and it was type one and I was started on insulin. First it was just levimir and metaformin, then levimir, novalog, metaformin, glyburide but in the end the levimir just didn’t last long enough or evenly in my system (it had a like a ten hour peak) and we switched to lantus, and I bottomed out every night, so then we moved it to the morning and presto… my blood sugars where wonderful and I gained 35lbs in 6 months. This was already on (what I still think ) is a very restricted diet, no more than 30 carbs a meal (3 meals) and 45grams of fat a day, no snacks. Then the last month or two I started having and issue with my morning blood sugars, I’d wake up and they’d be about 80-90 two hours later (having taking my medicine, but not having eaten yet—long commute) it would shoot up to 200 sometimes more. My doctor said to take some extra novalog in the morning with my lantus, it helped but it still happens… he says he doesn’t know what is going on.
Then the weight gain became an issue. He’s not sure whats going on with the diet, I stick to it religiously, I walk two miles a day, and the food I’m eating is very healthy food, high fiber and protien, low carb, low fat and mostly all natural and as I said the sugars are good but the weight keeps piling on. He now says it’s because of the insulin so we’re trying to devise ways to lower the amount of insulin. We first tried Bayetta w/insulin (off label use but he had patients it worked for) it failed miserably. And now I’m up to 120mcg of Symlin with Novalog (carb ratio of 1u per 5gram of carb) and I haven’t noticed a thing…my blood sugars are still fine, I still need the same amount of insulin, and my blood sugar still bottoms out at night and is screwy in the morning. 7-8 injections a day and I feel like I’m getting no where.
So I have some questions…maybe some of you really experienced people can help me.
- What’s going on with my blood sugars in the morning…and how do I avoid this?
- Have any Symlin users noticed a reduced need for meal time insulin and or weight loss… if so how long did it take to see results or lower blood sugars from it?
- I think I’m having some issues with my injection sites, they seem to form little tears stemming from the site, I rotate them daily, and the doctor says I just have to deal with them… but I don’t think that’s normal (I use novofine 31g pen needles)… anyone else have this experience? What do you do to make it more comfortable?
- Also how do you adjust insulin for stress, sickness, and the monthly cycle… those are things that my doctor just gives me very vague answers for?
I want to thank in advance anyone who takes the time to maybe point me in the right direction or clears some things up for me. This has been very hard and a very frustrating journey so far.